Alert archive / Washington / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Spokane, WA

July 9, 2012Okanogan County, Washington

NWS Spokane, WA issued this areal flood advisory at Jul 9, 2012, 8:42 PM PDT for Okanogan County, Washington. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 8:42 PM PDT (03:42 UTC)
Expired
Jul 10, 2012, 12:34 AM PDT
In force
4 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Okanogan County, WA

The radar

The Seattle radar (KATX), 212 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WGUS86 KOTX 100342
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
842 PM PDT MON JUL 9 2012

WAC047-100745-
/O.NEW.KOTX.FA.Y.0021.120710T0342Z-120710T0745Z/
/00000.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-
842 PM PDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR HEAVY RAIN IN...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 1245 AM PDT

* AT 838 PM PDT RADAR INDICATED THUNDERSTORMS REMAINING NEARLY 
STATIONARY NEAR WINDY PEAK IN THE NORTH CASCADES NORTHWEST OF LOOMIS 
WASHINGTON RADAR PRECIPITATION ESTIMATES ARE OVER 2.0 INCHES OF RAIN 
IN THE PAST HOURS. MORE HEAVY RAIN IS POSSIBLE THROUGH 1000 PM. 
FLOODING WILL BE POSSIBLE ALONG TOATS COULEE CREEK THAT DRAINS 
TOWARDS LOOMIS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
HORSESHOE CREEK...PALMER CREEK...WINDY CREEK...CECIL CREEK...
THIRTYMILE CREEK...NORTH FORK TOATS COULEE CREEK...SNEHUMPTION
CREEK...SINLAHEKIN CREEK...SIMILKAMEEN RIVER...HURLEY CREEK...
ANDERSON CREEK...CHAMPNEYS SLOUGH STREAM...CHOPAKA CREEK...OLIE
CREEK...NINEMILE CREEK...TOATS COULEE CREEK...HUCKLEBERRY CREEK...
SOUTH FORK TOATS COULEE CREEK...RABBIT CREEK...QUEER CREEK...BIG HORN
CREEK...SNOWSHOE CREEK...OLALLIE CREEK...MIDDLE FORK TOATS COULEE
CREEK...HILLTOP CREEK AND TWELVEMILE CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4899 11997 4899 11963 4879 11957 4881 11999

$$

TOBIN
1 follow-up statement
748 
WGUS86 KOTX 100734
FLSOTX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
1234 AM PDT TUE JUL 10 2012

WAC047-100742-
/O.CAN.KOTX.FA.Y.0021.000000T0000Z-120710T0745Z/
/00000.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-
1234 AM PDT TUE JUL 10 2012

...THE SMALL STREAM FLOOD ADVISORY FOR HEAVY RAIN HAS BEEN CANCELLED
FOR NORTH CENTRAL OKANOGAN COUNTY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHERN 
OKANOGAN COUNTY THROUGH THE EARLY MORNING...HOWEVER ADDITIONAL HEAVY 
RAINS ARE NOT EXPECTED. AS SUCH THE SMALL STREAM FLOOD ADVISORY HAS 
BEEN CANCELLED.

LAT...LON 4899 11997 4899 11963 4879 11957 4881 11999

$$

TOBIN

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood advisory went out at Jul 9, 6:15 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 6:15 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
615 PM PDT Mon Jul 9 2012

.SYNOPSIS...
A warm and unstable air mass will bring showers and thunderstorms
to the region tonight. A slight cool down with mainly dry and
sunny conditions is expected Tuesday through Wednesday...but
temperatures will still remain well above normal. Another warm up
is expected late in the week with a chance of mainly mountain
thunderstorms.

&&

.DISCUSSION...
Updated the forecast to adjust for a later timing in the
convection. Subsidence behind the first shortwave that is now in
Canada had supressed convection developing during the peak heating
time...except for along the Cascade crest where a couple strong
storms exist. Will continue to monitor the storms in Oregon which
have developed over the mountains, but in association with a
second shortwave that is expected to lift over the region
overnight. These storms are moving off the ridges and expected to
track north-norteast overnight...reaching eastern Washington by
mid evening. The latest run of the HRRR has finally picking up on
the current trends and show the Cascades and southeast corner
being the prime areas for evening convection. Expect the main
weather threats will be strong gusty outflows from the collapsing
storms along with small hail and brief downpours. Coverage and
confidence on severe weather has dropped and SPC has taken down
the Slight Risk that was currently over the region. Otherwise the
Red Flag warning will continue until the threat for lightning has
ended. /rfox.

&&

.AVIATION...
00Z TAFS: The region remains in a lull with subsidence dominating
much of the TAF sites in the wake of the departing shortwave.
Anticipate convection to fire in Oregon and track northward with the
second wave. But it will be delayed until after 03z, mainly
effecting KLWS, KPUW, KCOE and the KGEG/KSFF area with showers and
embedded evening thunder. Cigs will be VFR with elevated convection,
but gusty erratic winds and brief downpours with small hail will be
a concern. This second wave will exit the region after 12z, allowing
for clearing skies, westerly flow and VFR conditions. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  91  63  91  62  93 /  50  10  10   0   0   0
Coeur d'Alene  61  90  61  89  58  91 /  50  20  20  10   0   0
Pullman        67  89  56  89  57  93 /  50  10  10   0   0   0
Lewiston       73  99  67  99  67 102 /  50  10  10   0  10   0
Colville       61  92  58  91  55  94 /  40  20  10  10   0   0
Sandpoint      53  88  56  87  54  89 /  50  30  30  10  10   0
Kellogg        62  91  57  89  55  91 /  50  30  30  10  10   0
Moses Lake     67  98  62  97  61  99 /  20   0  10   0   0   0
Wenatchee      67  96  64  96  66  97 /  20   0   0   0   0   0
Omak           67  98  62  97  61  97 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 9, 1:49 PM PDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
149 PM PDT MON JUL 9 2012

IDZ001>004-026-027-WAZ031>038-041>044-102100-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
149 PM PDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 5:31 PM PDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
531 PM PDT MON JUL 9 2012

WAZ042-100115-
OKANOGAN WA-
531 PM PDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 615 PM PDT

AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF MAZAMA..MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN OKANOGAN COUNTY...

LAT...LON 4900 12031 4878 12039 4878 12052 4901 12059
      4901 12033
TIME...MOT...LOC 0031Z 181DEG 17KT 4884 12045

SB
Special weather statement, Jul 9, 7:05 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
705 PM PDT MON JUL 9 2012

WAZ042-100245-
OKANOGAN WA-
705 PM PDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 745 PM PDT

AT 702 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTH OF CONCONULLY..MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN OKANOGAN COUNTY...

LAT...LON 4901 11994 4901 11979 4900 11978 4880 11987
      4881 11998 4901 11999 4901 11995
TIME...MOT...LOC 0205Z 190DEG 11KT 4887 11992

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:31 PM PDTSpecial Weather StatementOTX44 min
Jul 9, 7:05 PM PDTSpecial Weather StatementOTXOkanogan40 min

Nearby

Areal Flood Advisories in Washington, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.